Vol. 4, No. 7-8, 2009

Download this article
Download this article. For screen
For printing
Recent Issues

Volume 12
Issue 3, 249–351
Issue 2, 147–247
Issue 1, 1–146

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 8 issues

Volume 7, 10 issues

Volume 6, 9 issues

Volume 5, 6 issues

Volume 4, 10 issues

Volume 3, 10 issues

Volume 2, 10 issues

Volume 1, 8 issues

The Journal
Subscriptions
Editorial Board
Research Statement
Scientific Advantage
Submission Guidelines
Submission Form
Author Index
To Appear
 
ISSN: 1559-3959
Exponential solutions for a longitudinally vibrating inhomogeneous rod

Ivo Caliò and Isaac Elishakoff

Vol. 4 (2009), No. 7-8, 1251–1256
Abstract
[an error occurred while processing this directive]

A special class of closed form solutions for inhomogeneous rods is investigated, arising from the following problem: for a given distribution of the material density, find the axial rigidity of an inhomogeneous rod so that the exponential mode shape serves as the vibration mode. Specifically, for a rod clamped at one end and free at the other, the exponentially varying vibration mode is postulated and the associated semi-inverse problem is solved. This yields distributions of axial rigidity which, together with a specific law of material density, satisfy the governing eigenvalue problem. The results obtained can be used in the context of functionally graded materials for vibration tailoring, that is, for the design of a rod with a given natural frequency according to a postulated vibration mode.

Keywords
closed form solutions, rod vibration, exponential solutions
Milestones
Received: 11 November 2008
Revised: 18 January 2009
Accepted: 19 January 2009
Published: 26 December 2009
Authors
Ivo Caliò
Dipartimento di Ingegneria Civile e Ambientale
Università di Catania
Catania
Italy
Isaac Elishakoff
Department of Mechanical Engineering
Florida Atlantic University
P.O. Box 3091
Boca Raton, FL 33431-0991
United States